As cold and flu season approaches, parents prepare for the cries of “I don’t feel good” from their little ones. The fever, aches and pains that go along with the flu and other viral infections can make a child feel miserable. While you may be tempted to reach for the bottle of children’s aspirin to bring the fever down, don’t be so quick. Aspirin for children may have unforeseen consequences in the form of a potentially condition known as Reye’s syndrome.
What is Reye’s syndrome and why is it important? Reye’s syndrome is a serious condition seen in children that can affect almost every organ of the body, particularly the liver and brain. It usually appears in a child or teenager who is recovering from an upper respiratory virus such as a cold or the flu. It’s characterized by extreme personality changes, disorientation, severe vomiting, and seizures. If untreated, it can quickly lead to death.
It’s been observed that a higher number of cases of Reye’s syndrome occur in children who have been given aspirin and aspirin-like derivatives for control of fever. Although Reye’s syndrome can strike any child or teenager, it appears to be more common in those who have taken adult or children’s aspirin for fever. Therefore, it’s recommended that aspirin for children be completely avoided.
It’s important to keep in mind that aspirin derivatives can be found in a variety of products other than adult and children’s aspirin products. Many pain medications and anti-nausea treatments contain aspirin-like derivatives that could increase the risk of a child developing Reye’s syndrome. It’s even believed that the aspirin derivatives found in some products applied to the skin can increase the risk. You can get a complete list of medications and topical products to avoid in children by going to the National Reye’s Syndrome Foundation website and downloading a copy.
While aspirin for children isn’t recommended, you can still relieve your child’s fever with acetaminophen products such as Tylenol. Fortunately, use of acetaminophen hasn’t been associated with an increased risk of Reye’s syndrome. Always check with your doctor before giving your child any kind of medications for fever. Aspirin for children and teenagers should be avoided, including anyone under the age of nineteen.
It’s also important to be aware of the symptoms of Reye’s syndrome and seek medical attention immediately should your child or teenager develop personality changes, vomiting, or confusion. Reye’s syndrome causes brain swelling which needs to be treated immediately to avoid long term complications, including death. By being aware of the symptoms and avoiding use of aspirin in children and teenager’s, you can reduce your child’s risk of developing serious complications related to Reye’s syndrome.